Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

August 1, 20114 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2011, 3:54 PM CDT for 4 counties in Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 3:54 PM CDT (20:54 UTC)
Expired
Aug 1, 2011, 4:45 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN, Isanti County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2974 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WWUS83 KMPX 012054
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT MON AUG 1 2011

MNZ043>045-050>053-061-063-WIZ014-012145-
ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE
LACS-MORRISON-POLK-SHERBURNE-WASHINGTON-
354 PM CDT MON AUG 1 2011

...THUNDERSTORMS MOVING OVER ANOKA...BENTON...CHISAGO...ISANTI...
KANABEC...MILLE LACS...MORRISON...POLK...AND SHERBURNE
COUNTIES THROUGH 445 PM CDT...

AT 347 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM NEAR MILACA TO CAMBRIDGE...AND MOVING 
SOUTHEAST AT 30 MPH.

WINDS OF 40 TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILACA.
  CAMBRIDGE.
  FOREST LAKE.
  ISANTI.
  ATHENS.
  EAST BETHEL.
    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4576 9313 4574 9313 4574 9309 4554 9268
      4519 9312 4573 9397 4598 9361
TIME...MOT...LOC 2049Z 297DEG 24KT 4573 9339

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:50 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 1, 3:50 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT MON AUG 1 2011

.DISCUSSION...

SUMMARY...AS OF 3 PM CDT...THE OVERALL INTENSITY OF ONGOING
CONVECTION HAS WEAKENED...BUT REDEVELOPMENT CONTINUES IN CENTRAL
AND NORTHERN MINNESOTA AND THIS TREND SHOULD CONTINUE OR INCREASE
TONIGHT. AFTER THE COLD FRONT MOVES THROUGH EARLY TOMORROW
MORNING...THERE SHOULD BE A COUPLE DAYS OF QUIETER WEATHER ALONG
WITH LOWER HUMIDITY. WHILE THERE IS A CHANCE FOR STORMS ON
THURSDAY...BUT FRIDAY LOOKS DRY BEFORE A MORE ACTIVE PATTERN
RETURNS FOR THE WEEKEND.

THE LINE OF CONVECTION THIS AFTERNOON HAS TIGHTENED THE
INSTABILITY GRADIENT ACROSS SOUTHWEST/SOUTH CENTRAL MN...WHICH NOW
EXTENDS BACK THROUGH THE EASTERN DAKOTAS. 850MB MOISTURE TRANSPORT
AND WARM AIR ADVECTION CONTINUES TO BE QUITE STRONG IN THE EASTERN
DAKOTAS THIS AFTERNOON. THE NOSE OF THIS ADVECTION AND ISENTROPIC
LIFT OVER THE COLD POOL DOME IS RESPONSIBLE FOR THE CONTINUED
INITIATION OVER CENTRAL/WESTERN MN AND ND. THIS WARM AIR MOISTURE
ADEVECTION IS EXPECTED TO CONTINUE AND EVEN STRENGTHEN THIS
EVENING. SHORTWAVE IN EASTERN MT AND WESTERN ND ALSO SEEMS TO BE
ASSISTING WITH CONVECTIVE INITIATION IN NORTH CENTRAL ND.

ALTHOUGH THERE WILL BE A CONTINUED THREAT FOR WIND AND TO A LESSER
DEGREE HAIL TONIGHT WITH THUNDERSTORMS...HEAVY RAINFALL SEEMS TO
BE THE BIGGEST HAZARD OVER CENTRAL/NORTHERN MN. THE COMBINATION OF
APPROACHING SHORTWAVE AND CONTINUED FEED OF SW MONSOONAL MOISTURE
SUPPORTS THE POTENTIAL FOR HEAVY RAIN. OPERATIONAL
ECMWF/UKMET/SREF HIGHLIGHT AN AXIS OF POSSIBLE EXCESSIVE RAINS
WITH COMPLEX FROM EASTERN ND THROUGH NORTHERN MN INTO NORTHERN WI.
12Z NAM STANDARDIZED ANOMALIES INDICATE PWAT VALUES WELL ABOVE
NORMAL TO GO ALONG WITH THE 850MB LOW LEVEL JET. SPC MESOANALYSIS
SHOWS A LARGE AREA OF 1.8-2.1" PWATS IN MN/SD/ND. MESO MODELS SEEM
TO INDICATE HEAVIEST RAIN FROM GRAND FORKS/FARGO TO NEAR
DULUTH...BUT NORTHERN CWA SEEMS SUSCEPTIBLE TO HEAVY RAIN. GIVEN
THE 18Z NAM FORECAST OF 925-850MB FRONTOGENESIS...MOISTURE
TRANSPORT AND CONVERGENCE.

FINALLY...A QUIET COUPLE DAYS WITH AS 590DM+ HEIGHTS MOVE SOUTH OF
THE AREA AND WEST-EAST 500MB FLOW BUILDS IN...TO GO ALONG WITH
1015MB SURFACE HIGH. BRING POPS BACK ON THURSDAY AS...THE HIGH
DRIFTS EAST AND MOISTURE PLUME GETS INTO S/W MN. ALSO...MODELS
APPEAR TO BE RESOLVING A SMALL WAVE PASSING ACROSS MID MISSISSIPPI
RIVER VALLEY DURING THIS TIME.

&&

.AVIATION.../18Z TAF ISSUANCE/

QUICK DISCUSSION DUE TO SEVERE WEATHER. FORECAST CONCERN RIGHT NOW
IS THE STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE METRO AIR
FIELDS. NORTHWEST WINDS WILL GUST TO 40KTS AS THE STORMS PASS
THROUGH THE METRO. ELSEWHERE CONVECTION CONTINUES TO FIRE ALONG
AND NORTH OF A WEAK BOUNDARY THAT STRETCHES EAST-WEST ACROSS
SOUTHERN MINNESOTA. KAXN/KSTC/KMSP/KRNH WILL BE AFFECTED BY
DEVELOPING STORMS THIS AFTERNOON THUS WILL SEE VCTS THROUGH 21Z
ACROSS CENTRAL MINNESOTA.

THIS CURRENT CONVECTION POSES SOME FORECAST CHALLENGES IN TERMS
OF TIMING FOR THE EXPECT OVERNIGHT CONVECTION. WILL DEAL WITH THAT
AFTER THIS CONVECTION MOVES THROUGH.

FRONT EXITS MOST TAF SITES BY 18Z TUESDAY WITH GOOD NORTHWEST
WINDS UP TO 20 KTS ACROSS AREA AND A CLEARING OF CLOUDS.

MSP...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE METRO
AIRFIELDS AT THIS POINT IN TIME. STRONG STORMS SHOULD BE CLEAR BY
19Z. EXPECT OTHER STORMS TO DEVELOP NORTH OF THE BOUNDARY...AND
MOST OF THOSE STORMS WILL BE NORTH OF KMSP HENCE THE VCTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-
     NICOLLET-POPE-REDWOOD-RENVILLE-STEVENS-SWIFT-WATONWAN-
     YELLOW MEDICINE.

WI...NONE.
&&

CLF/DRL
Hazardous weather outlook, Aug 1, 1:27 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CDT MON AUG 1 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
127 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF THUNDERSTORMS...SOME SEVERE...WILL MOVE ACROSS
PORTIONS OF EAST CENTRAL MINNESOTA DURING THE AFTERNOON. THESE
STORMS WILL CONTAIN TORRENTIAL RAIN AND POSSIBLY DAMAGING WIND GUSTS.

LATER THIS EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
MOST OF THE OUTLOOK AREA. REDEVELOPMENT IS EXPECTED OVER EASTERN
NORTH DAKOTA AND NORTHERN MINNESOTA FIRST...THEN WILL GRADUALLY
SPREAD EAST OVER THE REGION ALONG A COLD FRONT OVERNIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT...ALONG
WITH LOCALLY HEAVY RAIN. AN ISOLATED TORNADO CANNOT BE RULED OUT OVER
PARTS OF CENTRAL MINNESOTA THIS EVENING...HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING ACROSS EASTERN
PORTIONS OF THE AREA. IT APPEARS THE SEVERE WEATHER THREAT WILL
BE FOUND FARTHER EAST HOWEVER...AS THE COLD FRONT EXITS TO THE
SOUTHEAST.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT
AND AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Local storm report, Aug 1, 2:36 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
236 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     FLOOD            MINNEAPOLIS             44.96N 93.27W
08/01/2011                   HENNEPIN           MN   TRAINED SPOTTER

            MNDOT CAMERS SHOW AT I94 AND BROADWAY

&&

LRS
Local storm report, Aug 1, 2:53 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             ST PAUL                 44.95N 93.10W
08/01/2011  M0.75 INCH       RAMSEY             MN   TRAINED SPOTTER

            HEAVY RAIN STREET FLOODING GUSTS TO 43 MPH

&&

LRS
Local storm report, Aug 1, 2:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     COTTAGE GROVE           44.82N 92.93W
08/01/2011                   WASHINGTON         MN   TRAINED SPOTTER

            3-5 INCH BRANCHES SNAPPED

&&

LRS
Local storm report, Aug 1, 3:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 N NERSTRAND           44.37N 93.06W
08/01/2011                   RICE               MN   PUBLIC

            LARGE BRANCHES DOWN

&&

LRS
Local storm report, Aug 1, 3:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
08/01/2011                   HENNEPIN           MN   TRAINED SPOTTER

            18 INCH TREE DOWN AT UNIVERSITY AND CENTRAL

&&

LRS
Special weather statement, Aug 1, 3:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT MON AUG 1 2011

MNZ043>045-050>053-061-063-WIZ014-012145-
ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE
LACS-MORRISON-POLK-SHERBURNE-WASHINGTON-
354 PM CDT MON AUG 1 2011

...THUNDERSTORMS MOVING OVER ANOKA...BENTON...CHISAGO...ISANTI...
KANABEC...MILLE LACS...MORRISON...POLK...AND SHERBURNE
COUNTIES THROUGH 445 PM CDT...

AT 347 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM NEAR MILACA TO CAMBRIDGE...AND MOVING
SOUTHEAST AT 30 MPH.

WINDS OF 40 TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILACA.
  CAMBRIDGE.
  FOREST LAKE.
  ISANTI.
  ATHENS.
  EAST BETHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4576 9313 4574 9313 4574 9309 4554 9268
      4519 9312 4573 9397 4598 9361
TIME...MOT...LOC 2049Z 297DEG 24KT 4573 9339

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:25 AM CDTAreal Flood AdvisoryMPXDouglas, Pope, Stevens6 hr
Aug 1, 6:45 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens, Todd45 min
Aug 1, 7:13 AM CDTTornado WarningMPXDouglas, Pope47 min
Aug 1, 7:27 AM CDTSevere Thunderstorm WarningMPXDouglas, Kandiyohi, Morrison, Pope, Stearns, Todd63 min
Aug 1, 8:13 AM CDTAreal Flood AdvisoryMPXKandiyohi, Meeker, Pope, Stearns3 hr
Aug 1, 9:00 AM CDTSpecial Weather StatementMPXBenton, Sherburne, Stearns, Wright60 min
Aug 1, 9:39 AM CDTFlash Flood WarningMPXDouglas, Pope3 hr
Aug 1, 9:44 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker46 min
Aug 1, 10:53 AM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Stearns67 min
Aug 1, 11:09 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns66 min
Aug 1, 11:53 AM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright67 min
Aug 1, 12:03 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Renville, Sibley57 min
Aug 1, 12:45 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin45 min
Aug 1, 1:01 PM CDTAreal Flood AdvisoryMPXCarver, Dakota, Hennepin, Ramsey, Scott3 hr
Aug 1, 1:18 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott, Sibley57 min
Aug 1, 1:25 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington65 min
Aug 1, 2:02 PM CDTSevere Thunderstorm WarningMPXGoodhue, Le Sueur, Rice, Steele, Waseca58 min
Aug 1, 3:04 PM CDTSevere Thunderstorm WarningMPXGoodhue37 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.